Senior Report 6.22

Case Presentation by Dr. Dan Paling

HPI: 3 year-old female presents to the emergency department accompanied by her parents with complaints of worsening rash. The mother states that her child developed the rash 2 days ago. She states that it acutely worsened overnight. The patient reportedly developed a fever overnight of 102.6. She states that she is currently being treated for acute bilateral otitis media. The patient was taken to her pediatrician when the rash was first noticed on the patient’s legs and feet. The pediatrician told the patient’s mother to discontinue using amoxicillin and to start trimethoprim-sulfamethoxazole. The pediatrician stated that the rash should go away after stopping the amoxicillin. The mother states that she gave the first dose of the new antibiotic the evening before the rash worsened. The mother denies any coughing or difficulty in breathing. She denies nausea, vomiting, and diarrhea. The mother states that the patient has not had this type of rash in the past.

The mother attempted Benadryl without any improvement of the rash.

PMH: none

Allergies: NKDA

Immunizations: UTD

Physical Exam:

Constitutional: no acute distress

Vitals: Temp 39.2, BP 107/67, HR 130, RR 14, O2 Sat 99%

HEENT: PERRL, no conjunctival or scleral injection, few intraoral lesions

Respiratory: CTAB, no wheezing, no retractions

Cardiovascular: tachycardic with regular rhythm, normal S1 S2

Skin: Diffuse blanching papular rash not involving palms and soles. Mucous membrane involvement. Majority of lesions in acral distribution however scattered lesions on face, chest, abdomen, and back. Less than 10% BSA skin desquamation.

6.21-1 copy

 Questions:

1) What is the diagnosis?

a) Urticaria

b) Erythema Nodosum

c) Erythema Multiforme Minor

d) Erythema Multiforme Major

2) What is the probable etiology for this child’s condition?

a) Virus

b) Post-Group A Strep infection

c) Amoxicillin

d) Food Allergy

3) What is the most common cause of Erythema Multiforme?

a) Penicillins

b) Sulfonamides

c) Herpes Simplex Virus

d) Group-A Streptococcal infection

 

Discussion & Answers:

1)  Correct answer D

Erythema Multiforme Major constitutes painless blanching target-like papular rash that is usually first noticed on the extremities. This rash spares the palms and soles. Rashes involving the mucous membranes are considered Erythema Multiforme (EM) Major with total BSA desquamation less than 10%. Desquamation rash involving mucous membranes that involves more than 10% but less than 30% total BSA is considered SJS. More than 30% BSA is considered TEN.

(A)  This rash is not an annular urticarial rash because urticaria usually resolves within 24 hours of its onset. Urticaria will not form target-type lesions. Urticaria most often resolves with antihistamines.

(B)  Erythema Nodosum lesions are painful erythematous nodules most often occurring on patient’s lower extremities that do not exhibit central clearing.

(C)  This rash involves at least one mucous membrane therefore is considered EM Major. EM Minor primarily exhibits acral distribution. EM Minor typically will not involve the face, trunk, chest, or back

2) Correct answer C

In this case, it is probable that Amoxicillin was the cause of this EM Major rash. HSV is most often the cause EM however the child does not have any vesicular lesions suggesting HSV infection. Common pharmacologic causes of EM are penicillins, sulfonamides, phenytoin, barbiturates, and aspirin. EM does not occur as a result of a Group-A Streptococcal infection. Erythema Nodosum is noted to be a post-streptococcal complication. Urticaria can be a result of an allergic reaction to food however EM has not been linked.

3) Correct answer C

Herpes Simplex Virus-1 and Mycoplasma are the most common predisposing factors that lead to the development of EM. Penicillins and sulfonamides result in fewer total cases of EM however the majority of the most severe cases are medication induced. Group-A Steptococcal infections have not been linked to the development of EM.

Erythema Multiforme is considered a Type IV delayed hypersensitivity reaction.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: